South Dakota, 2025

High Wind in South Dakota, May 19, 2025

May 19, 2025 · NWS FSD · 2 events in 2 counties and zones

A strong wake low developed beneath the stratiform area of a large convective complex across northwest Iowa, far southeast South Dakota, and southwest Minnesota. Winds commonly reached 60 to 72 mph and brought down numerous large limbs, powerlines, and damaged several buildings.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong wake low developed beneath the stratiform area of a large convective complex across northwest Iowa, far southeast South Dakota, and southwest Minnesota. Winds commonly reached 60 to 72 mph and brought down numerous large limbs, powerlines, and damaged several buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 2:02 PM CST, 2 hours 58 minutes earlier. Its key messages:

  • A few strong to severe thunderstorms may develop this evening with the greatest threat focused near the SD/NE border and Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2 inches will be the main threat with potential for wind gusts up to 60 mph and/or an isolated tornado.
  • Periods of rain and isolated thunderstorms continue through Tuesday and into Wednesday. High confidence in most locations receiving an additional half inch of rain with a broad 1-3+ inches expected for much of southwest Minnesota. While this may cause some local rises in small streams and creeks and occasional ponding of water, flash flooding is not anticipated.
  • After a break on Thursday, moderate (30-60%) rain and thunderstorm chances return for Friday into the beginning of next week. Temperatures remain seasonably cool for this time of year.
Area forecast discussion, May 19, 2:02 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
302 PM CDT Mon May 19 2025

.KEY MESSAGES...

- A few strong to severe thunderstorms may develop this evening
  with the greatest threat focused near the SD/NE border and
  Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2
  inches will be the main threat with potential for wind gusts
  up to 60 mph and/or an isolated tornado.

- Periods of rain and isolated thunderstorms continue through Tuesday
  and into Wednesday. High confidence in most locations
  receiving an additional half inch of rain with a broad 1-3+
  inches expected for much of southwest Minnesota. While this
  may cause some local rises in small streams and creeks and
  occasional ponding of water, flash flooding is not
  anticipated.

- After a break on Thursday, moderate (30-60%) rain and
  thunderstorm chances return for Friday into the beginning of
  next week. Temperatures remain seasonably cool for this time
  of year.

&&

.DISCUSSION...
Issued at 301 PM CDT Mon May 19 2025

THIS EVENING: Satellite images as of mid afternoon show broad, deep
stratus across the region ahead of an elongated inverted sfc trough
nosing into eastern Nebraska. Warm air advection continues to bring
scattered showers this afternoon, but attention heading into this
evening is focused on severe weather threat through around 9 PM. A
strong upper trough over the Rockies and associated closed low over
the Black Hills pivots slightly eastward this evening with CAMs
having high confidence in height falls triggering scattered
thunderstorms in eastern NE along an approaching cool front, perhaps
as far north as the SD/NE border 2PM to 5PM. Amidst 40 to 60 kts 0-
6km deep layer shear and increasing 1000-1500 J/kg MUCAPE, the
atmosphere is primed for isolated severe storms this evening if they
can develop and/or track into our area. As storms track quickly
northeast, the main threat will be large hail up to 2" in diameter
(thanks to SHIP of 1.0-2.0 and mid level lapse rates of 7.0-7.5
C/km). 00z/12z HREF guidance maintains that the greatest severe
threat, focused on isolated storms, is from 5 to 9 PM this evening,
though there is notable disagreement in how far northwest storms
could potentially extend (southeast of a Yankton to Brookings line
vs southeast of a Vermillion to Sheldon line). Cannot rule out
isolated wind gusts up to 60 mph and an isolated tornado, but with
60F+ dew points still south of a O'Neill to Norfolk to Harlan line,
the northern extent of any (isolated) tornado threat should be
near/south of a Yankton to Spencer line. It is also likely that
thunderstorms will train given the orientation of the forcing for
ascent. HREF LPMM guidance paints potential for a few sites in
northwest Iowa to see a pocket of a quick 1-2" of rain, which would
mainly lead to ponding of water in fields and/or urban areas. Flash
flooding is unlikely.

LATE TONIGHT: As the upper low turns more negatively tilted and
slows its progression overnight, expect showers and isolated
thunderstorms to continue to feed into the region from the southeast
overnight and into Tuesday. East gradient winds will turn more
northeast and weaken as the sfc trough settles into the region and
the advancing height falls aloft will drop temperatures into the 40s
overnight with overcast skies.

TUESDAY AND WEDNESDAY: Scattered showers and occasional rumbles of
thunder persist through Tuesday, making outdoor activities pretty
soggy. Rain chances begin to decrease early Wednesday, becoming more
likely in southwest MN than elsewhere further south and west as
TROWAL moisture wraps up. Additional rainfall totals should equate
to around 1-3 inches of rain across portions of MN and IA near and
east of U.S. Hwy 59, with a broad 0.25 to 1.00" further west. Expect
a cool, breezy spring-like days with a northeast wind Tuesday and
northwest wind Wednesday, and high temperatures only in the 50s,
well below normal for mid May.

THURSDAY: Thursday brings the better day for outdoor activities of
the work week with a light northerly breeze, weak sfc high pressure,
and highs in the 60s. Lower confidence in cloud cover as clouds from
the departing system may take time to mix out.

FRIDAY INTO NEXT WEEKEND: Unsettled weather returns heading into
next weekend as a strengthening northern stream shortwave tracks
through the Northern Plains. Periods of showers and storms return
with cool high temperatures in the 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1251 PM CDT Mon May 19 2025

A line of showers and storms extends from roughly KBKX to Hartford
to Parker to start the period. This line of storms will impact KFSD
through about 20Z and continue lifting northeastward into southwest
Minnesota through the afternoon. There have been reports of small to
medium sized hail with this activity, and can't rule out a 50+ kt
wind gust as the storms roll through as well. Additional showers and
storms are likely to develop late this afternoon and evening,
especially closer to the Highway-20 corridor including KSUX. Can't
rule out some large hail and damaging winds with these storms as
well. Storms will fade tonight, but MVFR to IFR stratus and showers
will linger through the rest of the period at all sites.

Easterly wind gusts as high as around 35 kts will continue to be
possible through the early evening, with winds lessening and turning
more northeasterly late tonight into tomorrow morning. Gusts by
Tuesday morning will be as high as 15-20 kts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ038>040-
     053>056.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-
     081-089-090-097.
IA...None.
NE...None.

&&

DISCUSSION...BP
AVIATION...Samet
Hazardous weather outlook, May 19, 2:08 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
308 PM CDT Mon May 19 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
308 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered storms should develop across northwest Iowa and
northeast Nebraska late this afternoon and evening. The main
threats would be golf ball sized hail and possibly damaging
winds, although the wind threat looks to be lower.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and isolated thunderstorms will continue on Tuesday and
Wednesday. Total rainfall amounts of 2 to 4 inches will be
possible today through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in northwest Iowa this evening.

In the hours before

Local storm report, May 19, 11:30 AM CST, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     Non-Tstm Wnd Gst 8 N Elk Point           42.79N 96.71W
05/19/2025  M58 MPH          Union              SD   Public

            Via personal weather station.

0544 AM     Non-Tstm Wnd Gst 8 SSE Alcester          42.92N 96.59W
05/19/2025  M63 MPH          Union              SD   Public

            Via personal weather station.

0553 AM     Non-Tstm Wnd Gst 7 SE Alcester           42.97N 96.52W
05/19/2025  M62 MPH          Union              SD   Public

            Via personal weather station.

0606 AM     Non-Tstm Wnd Gst 4 E Alcester            43.01N 96.55W
05/19/2025  M72 MPH          Union              SD   Public

            Via personal weather station.

0530 AM     Non-Tstm Wnd Gst 7 WSW Wall Lake         43.49N 97.08W
05/19/2025  M56 MPH          Turner             SD   Mesonet

            Mesonet station PKMS2 Parker 7NNE.

0630 AM     Non-Tstm Wnd Gst 3 NNE Flandreau         44.09N 96.58W
05/19/2025  M60 MPH          Moody              SD   Mesonet

            Mesonet station FLNS2 Flandreau 3 NNE (SD
            Mesonet).

0542 AM     Non-Tstm Wnd Gst 3 SE Montrose           43.67N 97.15W
05/19/2025  M55 MPH          McCook             SD   Mesonet

            Mesonet station 18 SD RWIS Montrose.

0526 AM     Non-Tstm Wnd Gst 1 W Lane                44.07N 98.45W
05/19/2025  M58 MPH          Jerauld            SD   Mesonet

            Mesonet station 305 SD RWIS Lane.

0329 AM     Non-Tstm Wnd Gst 2 E Dixon               43.39N 99.44W
05/19/2025  M56 MPH          Gregory            SD   Mesonet

            Mesonet station 283 SD RWIS Dixon.

0437 AM     Non-Tstm Wnd Gst 3 S Corsica             43.38N 98.41W
05/19/2025  M56 MPH          Douglas            SD   Mesonet

            Mesonet station 304 SD RWIS Corsica.

0509 AM     Non-Tstm Wnd Gst 3 N Mitchell            43.77N 98.04W
05/19/2025  M56 MPH          Davison            SD   ASOS

            ASOS station KMHE Mitchell Municipal
            Airport.

0417 AM     Non-Tstm Wnd Gst 4 NE Dante              43.08N 98.13W
05/19/2025  M57 MPH          Charles Mix        SD   Mesonet

            Mesonet station 324 SD RWIS WAGNER.

0441 AM     Non-Tstm Wnd Gst 3 W Geddes              43.26N 98.76W
05/19/2025  M56 MPH          Charles Mix        SD   Mesonet

            Mesonet station RLAS2 Lake Andes RAWS.

0445 AM     Non-Tstm Wnd Gst 9 SW Platte             43.30N 98.99W
05/19/2025  M60 MPH          Charles Mix        SD   Public

            Via personal weather station.

0414 AM     Non-Tstm Wnd Gst 1 S Kimball             43.74N 98.96W
05/19/2025  M71 MPH          Brule              SD   Mesonet

            Mesonet station 25 SD RWIS Kimball.

0425 AM     Non-Tstm Wnd Gst 4 SSE Kimball           43.69N 98.91W
05/19/2025  E58 MPH          Brule              SD   Public

            Via personal weather station.

0430 AM     Non-Tstm Wnd Gst 1 ENE White Lake        43.73N 98.69W
05/19/2025  M64 MPH          Aurora             SD   Mesonet

            Mesonet station WTES2 White Lake (SD
            Mesonet).

0508 AM     Non-Tstm Wnd Gst 4 SSW Newcastle         42.60N 96.91W
05/19/2025  M58 MPH          Dixon              NE   Public

            Via personal weather station.

0611 AM     Non-Tstm Wnd Gst Ponca                   42.57N 96.72W
05/19/2025  M61 MPH          Dixon              NE   Public

            Via personal weather station.

0612 AM     Non-Tstm Wnd Gst 2 NW Ponca              42.59N 96.75W
05/19/2025  M60 MPH          Dixon              NE   Public

            Via personal weather station.

0755 AM     Non-Tstm Wnd Gst 2 NE Rushmore           43.64N 95.77W
05/19/2025  M56 MPH          Nobles             MN   Mesonet

            Mesonet station MN007 I-90 - Rushmore - Mp
            35.

0815 AM     Non-Tstm Wnd Gst 3 W Dovray              44.06N 95.60W
05/19/2025  M57 MPH          Murray             MN   Mesonet

            Mesonet station MN038 T.h.30 - Dovray - Mp
            49.

0744 AM     Non-Tstm Wnd Gst Moville                 42.49N 96.06W
05/19/2025  M61 MPH          Woodbury           IA   Public

            Via personal weather station.

0505 AM     Non-Tstm Wnd Gst 4 W Sheldon             43.19N 95.92W
05/19/2025  M64 MPH          Sioux              IA   Public

            Via personal weather station.

0610 AM     Non-Tstm Wnd Gst 1 SSW Hawarden          42.99N 96.49W
05/19/2025  M57 MPH          Sioux              IA   Mesonet

            Mesonet station FW6302 Hawarden.

0610 AM     Non-Tstm Wnd Dmg Hawarden                43.00N 96.48W
05/19/2025                   Sioux              IA   Emergency Mngr

            Tree damage across town as well as tin
            peeled off of local business.

0625 AM     Non-Tstm Wnd Gst 6 W Rock Valley         43.19N 96.41W
05/19/2025  E73 MPH          Sioux              IA   Public

            Via personal weather station.

0630 AM     Non-Tstm Wnd Gst 4 SE Hawarden           42.97N 96.42W
05/19/2025  M64 MPH          Sioux              IA   Public

            Via personal weather station.

0635 AM     Non-Tstm Wnd Dmg Rock Valley             43.20N 96.30W
05/19/2025                   Sioux              IA   Trained Spotter

            Pictures via trained spotter as well as
            social media of tree damage across town.
            Time estimated.

0710 AM     Non-Tstm Wnd Gst 2 WNW Hull              43.20N 96.16W
05/19/2025  M58 MPH          Sioux              IA   Public

            Via personal weather station.

0546 AM     Non-Tstm Wnd Dmg Akron                   42.83N 96.56W
05/19/2025                   Plymouth           IA   Public

            Picture via social media of tree damage
            across town.

0640 AM     Non-Tstm Wnd Dmg Remsen                  42.81N 95.97W
05/19/2025                   Plymouth           IA   Broadcast Media

            Picture of large tree down. Time estimated.

0633 AM     Non-Tstm Wnd Gst 5 W Larchwood           43.45N 96.53W
05/19/2025  M59 MPH          Lyon               IA   Public

            Via personal weather station.

0643 AM     Non-Tstm Wnd Dmg Rock Rapids             43.43N 96.17W
05/19/2025                   Lyon               IA   Emergency Mngr

            Approximately 3 to 4 dozen trees down across
            town. Time estimated.

0643 AM     Non-Tstm Wnd Gst 1 SSW Rock Rapids       43.41N 96.18W
05/19/2025  M61 MPH          Lyon               IA   Public

            Via personal weather station.

0647 AM     Non-Tstm Wnd Gst 4 E Lester              43.43N 96.25W
05/19/2025  M72 MPH          Lyon               IA   Public

            Via personal weather station.

0730 AM     Non-Tstm Wnd Gst 6 E Rock Rapids         43.44N 96.05W
05/19/2025  M63 MPH          Lyon               IA   Public

            Via personal weather station.

&&
Local storm report, May 19, 3:49 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
449 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Hail             3 N Artesian            44.06N 97.92W
05/19/2025  E1.00 Inch       Sanborn            SD   Public

            Quarter sized hail piled up on the ground
            about 2 inches deep, along with a quick 0.75
            inch of water.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Union

When
May 19, 5:00 PM CST to 6:00 PM CST
Where
Union forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Sustained easterly winds reached 40 to 45 mph with gusts as high as 59 mph 3 miles south-southwest of Beresford.

High Wind, Lincoln

When
May 19, 5:00 PM CST to 6:00 PM CST
Where
Lincoln forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Winds gusts as high as 63 mph were measured 1 mile northwest of Beresford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268499, 1268500.